Get access

Sumatriptan (5-HT1B/1D-agonist) causes a transient allodynia

Authors


Dr Mattias Linde, Gothenburg Migraine Clinic Läkarhuset, Södra vägen 27 S-41135 Gothenburg, Sweden. Tel. +46 31 810900, fax +46 31 7741086, e-mail mattias.linde@neuro.gu.se

Abstract

Unpleasant sensory symptoms are commonly reported in association with the use of 5-HT1B/1D-agonists, i.e. triptans. In particular, pain/pressure symptoms from the chest and neck have restricted the use of triptans in the acute treatment of migraine. The cause of these triptan induced side-effects is still unidentified. We have now tested the hypothesis that sumatriptan influences the perception of tactile and thermal stimuli in humans in a randomized, double-blind, placebo-controlled cross-over study. Two groups were tested; one consisted of 12 (mean age 41.2 years, 10 women) subjects with migraine and a history of cutaneous allodynia in association with sumatriptan treatment. Twelve healthy subjects (mean age 38.7 years, 10 women) without migraine served as control group. During pain- and medication-free intervals tactile directional sensibility, perception of dynamic touch (brush) and thermal sensory and pain thresholds were studied on the dorsal side of the left hand. Measurements were performed before, 20, and 40 min after injection of 6 mg sumatriptan or saline. Twenty minutes after injection, sumatriptan caused a significant placebo-subtracted increase in brush-evoked feeling of unpleasantness in both groups (P < 0.01), an increase in brush-evoked pain in migraineurs only (P = 0.021), a reduction of heat pain threshold in all participants pooled (P = 0.031), and a reduction of cold pain threshold in controls only (P = 0.013). At 40 min after injection, no differences remained significant. There were no changes in ratings of brush intensity, tactile directional sensibility or cold or warm sensation thresholds. Thus, sumatriptan may cause a short-lasting allodynia in response to light dynamic touch and a reduction of heat and cold pain thresholds. This could explain at least some of the temporary sensory side-effects of triptans and warrants consideration in the interpretation of studies on migraine-induced allodynia.

Ancillary